Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Apr 23, 2003, 9:10 PM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2003, 9:10 PM CDT (02:10 UTC)
- Expired
- Apr 24, 2003, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Johnson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 26 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KFWD 240209
FFWFTW
TXC251-240500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CDT WED APR 23 2003
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY IN NORTH CENTRAL TEXAS
* UNTIL MIDNIGHT CDT
* AT 902 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN...IN EXCESS OF 2 TO 3 INCHES PER HOUR AT TIMES...OVER GODLEY...
JOSHUA...KEENE...CLEBURNE...ALVARADO...AND BRIAR OAKS. THESE STORMS
ARE MOVING NORTHEAST AT 35 MPH.
THE FIRST SEVERE STORM...WITH VERY HEAVY RAINFALL WILL MOVE INTO
ELLIS COUNTY BY 930 PM CDT. HOWEVER...MORE STORMS WITH VERY HEAVY
RAINFALL...WERE EXTENDING SOUTHWEST THROUGH GLEN ROSE...TO SOUTH OF
STEPHENVILLE. THESE STORMS WILL TRACK ACROSS THESE SAME COMMUNITIES
WHICH ARE CURRENTLY RECEIVING VERY HEAVY RAINFALL...ONLY COMPOUNDING
THE ALREADY ONGOING RUN OFF...WHICH WILL LIKELY RESULT IN FLASH
FLOODING ACROSS PORTIONS OF JOHNSON COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY
AND MOVE UP TO HIGHER GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT
TO FLOODING.
FURTHERMORE...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR
CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.
LAT...LON 3229 9711 3219 9751 3222 9761 3254 9760
3254 9713
$$2 follow-up statements
000 WGUS74 KFWD 240324 FFSFTW TXC251-240500- FLOOD STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 1025 PM CDT WED APR 23 2003 ...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON COUNTY UNTIL MIDNIGHT CDT... FLOODING OF LOW-LYING AREAS...AND OTHER FLOOD-PRONE LOCATIONS...WILL CONTINUE THROUGH MIDNIGHT. USE CAUTION IN AND AROUND STREAMS... CREEKS...OR DRAINAGE DITCHES...WHICH CAN SEE SUDDEN AND DRAMATIC INCREASES IN FLOW. DO NOT DRIVE YOUR VEHICLE PAST POLICE BARRICADES...OR INTO AREAS WHERE WATER COVERS THE ROADWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. $$ 25
000
WGUS74 KFWD 240351
FFSFTW
TXC251-240415-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 PM CDT WED APR 23 2003
...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY HAS BEEN CANCELLED...
SOME AREAS IN JOHNSON COUNTY RECEIVED RAINFALL TOTALS OF 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS. HOWEVER...THE THUNDERSTORM
ACTIVITY HAS PUSHED OFF TO THE EAST...AND THE HEAVY RAIN HAS COME TO
AN END. CREEKS AND STREAMS SHOULD HAVE ALREADY BEGUN TO RECEDE. AS A
RESULT...THE FLASH FLOOD WARNING FOR JOHNSON COUNTY HAS BEEN
CANCELLED.
NONETHELESS...SOME LOW-LYING AREAS AND FLOOD-PRONE ROADWAYS MAY
STILL HAVE SOME STANDING WATER THROUGH MIDNIGHT...SO MOTORISTS ARE
URGED TO EXERCISE CAUTION. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT
IS HARDER TO RECOGNIZE THE DANGERS OF HIGH WATER. USE CAUTION IN AND
AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.
LAT...LON 3254 9711 3230 9710 3218 9753 3223 9760
3255 9762
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 6:30 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 23, 6:30 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 630 PM CDT WED APR 23 2003 ...AVIATION DISCUSSION... PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z ...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF FORECAST PERIOD. 65/DD ...PREVIOUS PUBLIC DISCUSSION... BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF. FIRST PERIOD FORECAST OF BIGGEST CONCERN RIGHT NOW. MODIFIED PACIFIC COLD FRONT/PSEUDO DRY LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION... LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH SOME DRYLINE CHARACTERISTICS. THIS FEATURE HAS BEEN MOVING AT A FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT. AT CURRENT SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT. THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM W TO E OVERNIGHT. WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN FOR THURSDAY. WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO WARM EFFICIENTLY WITH ABUNDANT SUNSHINE. PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO ACCELERATE A BIT. IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW ADVISORY CRITERIA. WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP. NO PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE. LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90 SOUTHWESTERN HALF...BY SUNDAY. AS UPPER-LEVEL RIDGE AXIS SLIDES E OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY... TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD COVER. DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED. ROBBINS DFW 60 83 56 76 / 70 0 0 0 ACT 59 85 56 77 / 70 0 0 0 PRX 56 79 55 72 / 70 0 0 0 DTO 58 83 56 73 / 70 0 0 0 TKI 58 83 56 73 / 70 0 0 0 DAL 60 83 56 75 / 70 0 0 0 TRL 59 83 56 74 / 70 0 0 0 CRS 59 84 56 76 / 70 0 0 0 TPL 59 86 56 78 / 70 0 0 0 .FWD... TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093... TXC133...TXC237...TXC333...TXC363...TXC429...TXC503. TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027... TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139... TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221... TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337... TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 9:02 PM CDT, 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 902 PM CDT WED APR 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF NORTH TEXAS. THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE GREATEST THREAT WILL BE EAST OF A JACKSBORO TO GOLDTHWAITE LINE. .DAYS TWO THROUGH SEVEN... THERE WILL A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT...GENERALLY EAST OF THE JACKSBORO TO GOLDTHWAITE LINE.
In the hours before
Local storm report, Apr 23, 8:26 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0826 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 5 S BLUFF DALE TX 1.75 INCH HAIL
04/23/03 ERATH REPORTED BY HAM RADIO
OPERATOR
DSLocal storm report, Apr 23, 8:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0847 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM GLEN ROSE TX 60 MPH WIND GUST
04/23/03 SOMERVELL REPORTED BY GLEN ROSE FD
GWLocal storm report, Apr 23, 8:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0853 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 4 W CLEBURNE TX TREES DOWN
04/23/03 JOHNSON REPORTED BY SPOTTER
DSLocal storm report, Apr 23, 8:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0857 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM 3 S CLEBURNE TX 70 MPH WIND GUST
04/23/03 JOHNSON
SSLocal storm report, Apr 23, 9:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0900 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 2 NE CLEBURNE TX 1.75 INCH HAIL 04/23/03
JOHNSON GOLFBALL HAIL JUST NE OF
CLEBURNE, RELAYED BY HAMS
DH
0900 PM KEENE TX 60 MPH WIND GUST
04/23/03 JOHNSON REPORTED BY AMATEUR RADIO
SSLocal storm report, Apr 23, 9:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0910 PM CDT WED APR 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 0 N ALVARADO TX 1.75 INCH HAIL
04/23/03 JOHNSON REPORTED BY SPOTTER
DSThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 59 min |
| Apr 23, 7:14 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 61 min |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | FWD | Johnson | 63 min |
| Apr 23, 8:13 PM CDT | Severe Thunderstorm Warning | FWD | Erath, Hood, Somervell | 62 min |
| Apr 23, 8:57 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Johnson | 63 min |
| Apr 23, 9:12 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Hill | 63 min |
| Apr 23, 9:27 PM CDT | Tornado Warning | FWD | Ellis | 48 min |
| Apr 23, 9:49 PM CDT | Severe Thunderstorm Warning | FWD | Ellis, Henderson, Kaufman, Navarro | 56 min |
| Apr 23, 9:55 PM CDT | Severe Thunderstorm Warning | FWD | Dallas | 35 min |
| Apr 23, 10:16 PM CDT | Severe Thunderstorm Warning | FWD | Van Zandt | 60 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.